Texas, 2006

Hail in Texas, March 17, 2006

March 17, 2006 · NWS FWD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 9:15 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 17, 9:15 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CST FRI MAR 17 2006

.UPDATE...
915 PM CST

BRIEF UPDATE TO FRESHEN UP TEMPORAL WORDING...AND EXPAND LIKELY POPS
FURTHER SE. EXPECT BULK OF PRECIP OVERNIGHT TO BE ACROSS NW HALF.
MINOR ADJUSTMENTS TO TEMP/DP AND OTHER GRIDS TO ACCOUNT FOR CURRENT
TRENDS. ZFP AND OTHER PRODUCTS OUT. IMAGES/UPDATE SENT TO WEB. 25

&&

.AVIATION...
535 PM CST

WINDS AT THE METROPLEX TAF SITES WERE ERRATIC AT 23Z AS
ON-GOING/NEARBY SHOWERS HAVE AFFECTED THE DIRECTIONS.  HOWEVER...
EXPECT GENERALLY EASTERLY FLOW ACROSS THE REGION THROUGH 00Z SUNDAY.
THE REGION WILL REMAIN IN AN AREA OF ISENTROPIC UPGLIDE THROUGH THE
PERIOD...AND WE WILL SEE CEILINGS GRADUALLY LOWER...GOING DOWN TO
MVFR BY 06Z...AND TO  IFR...ESPECIALLY IN PRECIPITATION...AFTER
12Z.  #58

&&

.PREV DISCUSSION...
243 PM CST

AS NOTED IN UPDATED DISCUSSIONS...MID-UPR LVL DIFFLUENCE
DOWNSTREAM OF 70-90 KTS SUB-TROPICAL UPR JET MAX OVER SRN ROCKIES
IS ENHANCING ISENTROPIC ASCENT AND COMBINED WITH 6.5-7 DEG C/KM
LAPSE RATES...IS RESULTING IN A CLUSTER OF SHOWERS/STORMS NOW
ONGOING NW OF A MINERAL WELLS-DECATUR-BOWIE LINE. SEVERAL
S/WS...STRONGER IN NATURE...WILL CONT TO PUNCH OUT OF THE SUB-
TROPICAL BRANCH AND OVER TX...AS TOP-DOWN SATURATION CONTS TO OCCUR
FOR THE HIGH LIKELIHOOD OF SOME VERY BENEFICIAL RAINS (1-3 INCHES N
OF I-20 CORRIDOR?) FOR N TX THROUGH SUN NIGHT.

BEST LAPSE RATES ALOFT/ISENTROPIC ASCENT TO OCCUR GENERALLY NW OF
A TEMPLE...HILLSBORO...CANTON LINE THROUGH SUNDAY NIGHT...WHERE
INCREASING 0-6KM BULK SHEAR COULD AIDE IN THE DEVELOPMENT OF
ISOLATED SEVERE STORM THAT WILL BE EMBEDDED/ELEVATED WITH LARGE
HAIL THE MAIN THREAT. OTHER THREATS WILL INCLUDE LOCALLY HEAVY
RAINFALL AND CLOUD-TO-GROUND LIGHTNING WITH AT LEAST SOME LOW END
FLOOD RISK SAT INTO EARLY SUN MORNING. WILL INSERT HEAVY RAIN
POTENTIAL INTO FORECAST. HAVE HELD OFF ON THE WARM FRONT MOVING
NWD THROUGH ALL OF N TX UNTIL SUN NIGHT (MORE INLINE WITH THE
GFS/UKMET) DUE TO SLOW MOVEMENT OF THE MAIN UPPER LOW MOVING INTO
THE 4-CORNERS/SRN ROCKIES BY THAT TIME. A DRYLINE SHOULD PUNCH IN
LATE SUN NIGHT AND EARLY MON...WHERE MORE ORGANIZED SEVERE WEATHER
MAY OCCUR AND BE MORE SURFACE-BASED. LOOKS LIKE A SQUALL LINE
SITUATION. EITHER WAY...THE COOL/RAINY CONDS SHOULD HELP WITH THE
GREEN UP AROUND THE AREA AND HELP IN DIMINISHING THE FIRE DANGER
THE NEXT WEEK.

A COOL...DRY AIRMASS MOVES IN MON NIGHT/TUES...BEFORE ANOTHER
SYSTEM GRAZES N TX MID-LATE WEEK. WITH MOISTURE RETURN UNCERTAIN
AND A DIVERGING SOLUTION IN THE MODELS...HAVE TONED DOWN POPS TO
SLIGHT CHANCE UNTIL THESE ISSUES GET MORE RESOLVED AND CERTAIN.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  47  53  49  59 / 100 100  90  90
WACO, TX              52  61  57  66 /  60  80  80  80
PARIS, TX             45  49  44  52 / 100 100  90  90
DENTON, TX            45  51  47  56 / 100 100  90  80
MCKINNEY, TX          45  51  46  55 / 100 100  90  90
DALLAS, TX            49  53  50  59 / 100 100  90  90
TERRELL, TX           48  54  49  59 /  70  90  90  80
CORSICANA, TX         51  58  54  65 /  60  80  80  80
TEMPLE, TX            54  62  58  68 /  50  60  60  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/25/65
Hazardous weather outlook, Mar 17, 3:05 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
305 PM CST FRI MAR 17 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
305 PM CST FRI MAR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS ARE LIKELY ACROSS NORTH TEXAS TONIGHT...MAINLY NORTH
OF AN ATHENS TO GOLDTHWAITE LINE. A FEW STORMS MAY BECOME
SEVERE...WEST OF A JACKSBORO TO GOLDTHWAITE LINE. PENNY SIZED HAIL
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE FAIRLY WIDESPREAD SATURDAY THROUGH EARLY
MONDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS SATURDAY...WEST OF A
LINE FROM GAINESVILLE TO WAXAHACHIE TO TEMPLE. THE MAIN THREAT WITH
ANY STORMS WILL BE LIGHTNING BUT HAIL WILL ALSO BE POSSIBLE. A
VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTH TEXAS ON
SUNDAY AND SUNDAY NIGHT BRINGING A CHANCE OF SEVERE THUNDERSTORMS.
THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

MANY AREAS LIKELY WILL RECEIVE ONE TO THREE INCHES OF RAIN OVER THE
WEEKEND...WITH ISOLATED AMOUNTS NEAR 4 INCHES. THUS...FLASH FLOODING
MAY BECOME A CONCERN IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN PORTIONS OF
NORTH TEXAS THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Mar 17, 8:38 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CST FRI MAR 17 2006

TXZ143-144-180315-

BOSQUE-HAMILTON-
838 PM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER UPDATE...

AT 838 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER HAMILTON...MOVING NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRANFILLS GAP...HAMILTON...
LANHAM...MERIDIAN AND MERIDIAN STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM...AS WELL AS FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING
STRIKES.

65/DD
Special weather statement, Mar 17, 9:26 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
926 PM CST FRI MAR 17 2006

TXZ119-134-180400-

DALLAS-ELLIS-
926 PM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER UPDATE...

AT 926 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GLENN HEIGHTS...MOVING EAST
AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CEDAR HILL...COMBINE...
DESOTO...FERRIS...GLENN HEIGHTS...HUTCHINS...LANCASTER...OAK LEAF...
OVILLA...RED OAK...SEAGOVILLE AND WILMER.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM...AS WELL AS FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING
STRIKES.

65/DD
Special weather statement, Mar 17, 10:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1005 PM CST FRI MAR 17 2006

TXZ121-180430-

KAUFMAN-
1005 PM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1005 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF KAUFMAN...MOVING NORTHEAST
AT 45 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE KAUFMAN.

HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.
Special weather statement, Mar 17, 10:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1016 PM CST FRI MAR 17 2006

TXZ144-145-180445-

BOSQUE-HILL-
1016 PM CST FRI MAR 17 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1014 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTH OF
MERIDIAN...TO 13 MILES NORTHEAST OF CLIFTON. THIS AREA OF
THUNDERSTORMS WAS MOVING NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM COMPLEX INCLUDE BLUM...BYNUM...
CARLS CORNER...COVINGTON...HILLSBORO...ITASCA...MERIDIAN...
WHITNEY...MERIDIAN STATE PARK AND LAKE WHITNEY STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
THUNDERSTORMS....AS WELL AS FREQUENT...DEADLY CLOUD TO GROUND
LIGHTNING STRIKES.

65/DD
Local storm report, Mar 17, 10:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1036 PM CST FRI MAR 17 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             FERRIS                  32.54N  96.66W
03/17/2006  M0.75 INCH       ELLIS              TX   LAW ENFORCEMENT

            FERRIS P.D. REPORTED PENNY SIZE HAIL IN FERRIS
Local storm report, Mar 17, 10:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE FORT WORTH TX
1036 PM CST FRI MAR 17 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             FERRIS                  32.54N  96.66W
03/17/2006  M0.75 INCH       ELLIS              TX   LAW ENFORCEMENT

            FERRIS P.D. REPORTED PENNY SIZE HAIL IN FERRIS

The radar

The Dallas/Ft Worth radar (KFWS), 60 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ellis

When
March 17, 10:45 PM CST
Where
Ellis County, Ferris
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.533, -96.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498283.